Dangers of Combining Ritalin and Tranquilizers

Dangers of Combining Ritalin and Tranquilizers

Ritalin is a central nervous system stimulant, which means it affects the nerves in such a way as to speed up mental and physical processes. It is used to treat attention deficit hyperactive disorder (ADHD) and a sleeping disorder called narcolepsy. For those who do not have a prescription and a legitimate medical reason to take Ritalin, it is known to be addictive and dangerous.

The risks of using Ritalin increase greatly when users combine it with other substances, such as tranquilizers. Minor tranquilizers are depressant drugs that act on the nerves to reduce tension and anxiety. They often come in pill or capsule form. They essentially slow mental and physical processes, performing the opposite duties of Ritalin and other stimulants.

When two drugs that cause opposite reactions are combined, the interaction can be dangerous if not fatal. Certain combinations can result in a coma, high blood pressure, irregular heartbeat and other frightening side effects. Both can cause severe physical and psychological side effects on their own, and combining them only heightens the risk.

Side Effects of Ritalin and Tranquilizers

The side effects of Ritalin include the following:

  • Fast or uneven heartbeats
  • High blood pressure
  • Increased sense of alertness
  • Restlessness
  • Motor tics
  • Nervousness
  • Insomnia
  • Weight loss

These are in many ways the opposite of the side effects of tranquilizers, which include the following:

  • Sedation
  • Impairment of mental acuity
  • Lethargy
  • Dizziness
  • Decreased motivation
  • Confusion
  • Disorientation
  • Memory loss
  • Slow reflexes

Users may not be aware of the dangers of drug interactions. There are over-the-counter drugs that contain tranquilizers. People who are taking Ritalin may not be consulting a physician before combining it with tranquilizers.

Users may be using one to purposefully counteract the effects of the other. Some people combine drugs irresponsibly simply to have a good time. Both Ritalin and tranquilizers can cause a loss of inhibition. Others may experience sleep problems while taking Ritalin to enhance academic performance or aid weight loss; they may then take tranquilizers to ease these sleep problems.

Another reason users may combine these two drugs is that individuals who have been diagnosed and are being treated for ADHD or narcolepsy do not experience CNS stimulants the same way that others do. They may feel as though it is safe to use tranquilizers to enhance the calming effects that their prescribed medication has on them.

Treatment for Tranquilizer and Ritalin Addiction

If you or a loved one is struggling with an addiction to tranquilizers or Ritalin, call our toll-free helpline today. Our admissions coordinators will help you find the treatment plan that suits your individual needs. After a medically assisted detox phase, you will receive the care that you deserve so that you can achieve long-term physical and psychological recovery. Please call today.